EconPapers    
Economics at your fingertips  
 

Accounting for the Rise in Consumer Bankruptcies

Igor Livshits, James (Jim) MacGee () and Michele Tertilt

American Economic Journal: Macroeconomics, 2010, vol. 2, issue 2, 165-93

Abstract: Personal bankruptcies in the United States have increased dramatically, rising from 1.4 per thousand working age adults in 1970 to 8.5 in 2002. We use a heterogeneous agent life-cycle model with competitive lenders to evaluate several commonly offered explanations. We find that increased uncertainty (income shocks, expense uncertainty) cannot account quantitatively for the rise in bankruptcies. Instead, the rise in filings appears mainly to reflect changes in the credit market environment: a decrease in the transaction cost of lending and in the cost of bankruptcy. We also argue that the abolition of usury laws and other legal changes were unimportant. (JEL D14, E44, G21, G28)

JEL-codes: D14 E44 G21 G28 (search for similar items in EconPapers)
Date: 2010
Note: DOI: 10.1257/mac.2.2.165
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (74)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/mac.2.2.165 (application/pdf)
http://www.aeaweb.org/aej/mac/data/2008-0164_data.zip (application/zip)
http://www.aeaweb.org/aej/mac/app/2008-0164_app.pdf (application/pdf)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Accounting for the Rise in Consumer Bankruptcies (2007) Downloads
Working Paper: Accounting for the Rise in Consumer Bankruptcies (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:2:y:2010:i:2:p:165-93

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejmac:v:2:y:2010:i:2:p:165-93